Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Bismarck, ND

July 2, 2009Emmons County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 2, 2009, 7:05 PM CDT for Emmons County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 7:05 PM CDT (00:05 UTC)
Expired
Jul 2, 2009, 9:50 PM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 030005
FFWBIS
NDC029-030300-
/O.NEW.KBIS.FF.W.0012.090703T0005Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA BETWEEN STRASBURG AND LINTON. RAINFALL RATES NEAR 4    
  INCHES PER HOUR ARE POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STRASBURG.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048

$$

PJA
4 follow-up statements
951 
WGUS73 KBIS 030018
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT THU JUL 2 2009

NDC029-030300-
/O.CON.KBIS.FF.W.0012.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMONS ND-
718 PM CDT THU JUL 2 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN EMMONS
COUNTY UNTIL 1000 PM CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA FROM 
10 MILES EAST NORTHEAST OF STRASBURG THROUGH FORT YATES. THIS AREA 
OF THUNDERSTORMS WAS NEARLY STATIONARY...WITH RAINFALL RATES NEAR 4 
INCHES PER HOUR. THOSE TRAVELING BETWEEN LINTON AND STRASBURG ON 
HIGHWAY 83 SHOULD EXPECT VERY HEAVY RAIN AND WATER POSSIBLY COVERING 
THE ROADWAY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...STRASBURG.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

&&

LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048

$$

PJA
768 
WGUS73 KBIS 030140
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT THU JUL 2 2009

NDC029-030300-
/O.CON.KBIS.FF.W.0012.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMONS ND-
840 PM CDT THU JUL 2 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN EMMONS
COUNTY UNTIL 1000 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT OVER 6 INCHES OF RAIN MAY HAVE FALLEN FROM 7 MILES SOUTHWEST TO 
6 MILES SOUTHEAST OF LINTON. WATER COVERED ROADWAYS...WASHED OUT 
RURAL ROADS...RAPID RISES ON SMALL CREEKS AND STREAMS AND OVERLAND 
FLOODING IS POSSIBLE IN THIS AREA. THOSE TRAVELING HIGHWAY 83 
BETWEEN LINTON AND STRASBURG SHOULD USE CAUTION AS WATER MAY BE 
COVERING THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE THROUGH WATER COVERED ROADWAYS. TURN AROUND...DO NOT 
DROWN.

&&

LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048

$$

PJA
340 
WGUS73 KBIS 030206
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT THU JUL 2 2009

NDC029-030300-
/O.CON.KBIS.FF.W.0012.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMONS ND-
906 PM CDT THU JUL 2 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN EMMONS
COUNTY UNTIL 1000 PM CDT...

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT OVER 6 INCHES OF RAIN MAY HAVE FALLEN FROM 7 MILES SOUTHWEST TO 
6 MILES SOUTHEAST OF LINTON. WATER COVERED ROADWAYS...WASHED OUT 
RURAL ROADS...RAPID RISES ON SMALL CREEKS AND STREAMS AND OVERLAND 
FLOODING IS POSSIBLE IN THIS AREA. THOSE TRAVELING HIGHWAY 83 
BETWEEN LINTON AND STRASBURG SHOULD USE CAUTION AS WATER MAY BE 
COVERING THE ROADWAY.

SOME RISES ON BIG BEAVER CREEK SOUTH OF LINTON ARE POSSIBLE TONIGHT 
AS RUNOFF ENTERS THE CREEK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DO NOT DROWN.

&&

LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048

$$

PJA
056 
WGUS73 KBIS 030250
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM CDT THU JUL 2 2009

NDC029-030303-
/O.CAN.KBIS.FF.W.0012.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMONS ND-
950 PM CDT THU JUL 2 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN EMMONS 
COUNTY WILL BE ALLOWED TO EXPIRE AT 10 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048

$$

HEINERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:30 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 2 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

CURRENTLY...SUBTROPICAL RIDGING PERSISTS OVER THE SOUTHERN PLAINS
WHILE DEEP TROUGHING CONTINUES OVER THE EAST COAST. NEAR ZONAL FLOW
HAS SET UP ALONG THE NORTHERN PERIPHERY OF THE RIDGE OVER THE
NORTHERN PLAINS...WHILE THUNDERSTORMS ARE PRESENT UPSTREAM IN
SOUTHEASTERN AND CENTRAL MONTANA.

AS THE FLOW ALOFT MOVES FROM NEAR ZONAL TONIGHT TO A MORE
NORTHWESTERLY FLOW THIS WEEKEND...SEVERAL HARD-TO-DETECT WEAK
SHORTWAVES WILL TRAVERSE ACROSS THE FORECAST AREA. THESE
SHORTWAVES...IN CONJUNCTION WITH SUFFICIENT MOISTURE ALOFT...DAILY
CAPES FROM 500-1500 J/KG...AND DECENT SHEAR PROFILES DUE TO LOCAL
AREAS OF STRONG WINDS ALOFT...WILL PROVIDE AT LEAST A CHANCE OF
THUNDERSTORMS EVERY DAY THROUGH THE SHORT TERM.

THIS EVENING...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP IN
MONTANA AND MOVE INTO MY SOUTHWESTERN COUNTIES. SPC HAS ISSUED A
SEVERE THUNDERSTORM WATCH WHICH JUST SKIRTS THE EXTREME SOUTHWESTERN
CORNER OF ND...WITH HIGH WINDS AND HAIL AS THE MAIN THREATS. I
EXPECT THAT SOME SEVERE CONDITIONS MAY MAKE IT INTO THE SOUTHWEST BY
LATE AFTERNOON OR THIS EVENING.

EXPECT SIMILAR SETUP FRIDAY AND PERHAPS SATURDAY...BUT WITH EXPECTED
AREA OF STORMS SITUATED SLIGHTLY MORE NORTH AND EAST. WITH FLOW
SHIFTING TO NORTHWESTERLY...WILL SEE TEMPERATURES TRENDING SLIGHTLY
COOLER BUT STILL NEAR NORMAL THROUGH THE TERM.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
AT BEGINNING OF EXTENDED PERIOD NORTH DAKOTA IS UNDER THE INFLUENCE
OF AN UPPER LEVEL RIDGE...BETWEEN THE HUDSON BAY LOW TO THE EAST AND
A LOW/TROUGH OVER WESTERN NORTH AMERICA. THUS HAVE NO MENTION OF
PRECIPITATION MONDAY/MONDAY NIGHT.

BY TUESDAY THE WESTERN LOW/TROUGH EXPANDS ACROSS THE ROCKIES AND THE
STATE IS UNDER SOUTHWESTERLY FLOW UPSTREAM OF THE LOW/TROUGH THROUGH
THE REMAINDER OF THE LONG TERM PERIOD. THUS HAVE A MENTION OF
THUNDERSTORMS TUESDAY THROUGH THURSDAY.

SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 70S TO UPPER 80S
AND LOWS 55 TO 65.

 &&

.AVIATION...
HIGH PRESSURE OVER ALBERTA AND SASKATCHEWAN PUSHING INTO NORTHERN ND
WITH SURFACE DEWPOINTS FALLING IN THE NORTH WITH NORTH/NORTHEAST
WINDS BECOMING EASTERLY BY EVENING. SOUTHERN...ESPECIALLY
SOUTHWESTERN ND...WILL BE INFLUENCED BY HIGHER SURFACE DEWPOINTS
ASSOCIATED WITH DEVELOPING LOW PRESSURE FROM MONTANA TO NEBRASKA.
EXPECTING THUNDERSTORM DEVELOPMENT IN MONTANA TO CONTINUE AND SPREAD
INTO SOUTHWESTERN NORTH DAKOTA. FOCUS OF STORMS EXPECTED ALONG A
FRONTAL BOUNDARY THAT EXTENDED FROM NEAR DEVILS LAKE/JAMESTOWN TO
THE FAR SOUTHWEST CORNER OF ND AND INTO WRN SD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BPN/JV
Hazardous weather outlook, Jul 2, 4:19 AM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT THU JUL 2 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
419 AM CDT THU JUL 2 2009 /319 AM MDT THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OFF AND ON FRIDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 2, 5:13 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 SE BURNSTAD           46.35N 99.59W
07/02/2009  M1.15 INCH       LOGAN              ND   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL.

&&

PJA
Local storm report, Jul 2, 5:14 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 SE BURNSTAD           46.35N 99.59W
07/02/2009  M1.15 INCH       LOGAN              ND   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL. ARB REPORT.

&&

PJA
Local storm report, Jul 2, 5:46 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       7 NE ASHLEY             46.11N 99.27W
07/02/2009  M1.11 INCH       MCINTOSH           ND   PUBLIC

            RAIN LASTED 30 MINUTES. ESTIMATED WINDS 40 MPH. SOME
            SMALL BRANCHES DOWN.

&&

JVINING
Special weather statement, Jul 2, 6:36 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT THU JUL 2 2009

NDZ045-046-030030-
EMMONS ND-SIOUX ND-
636 PM CDT THU JUL 2 2009

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SIOUX AND SOUTHERN
EMMONS COUNTIES UNTIL 730 PM CDT...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT YATES...OR 47 MILES SOUTH OF
BISMARCK...MOVING SOUTH AT 5 TO 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT YATES...
STRASBURG...WESTFIELD...HAGUE AND HULL.

ANOTHER DEVELOPING THUNDERSTORM WAS LOCATED JUST SOUTH OF LINTON AND
WAS ALSO MOVING SOUTH AT 5 TO 10 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:00 PM CDTFlash Flood WarningBISEmmons, Sioux119 min

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.